Login      Sign Up
 

Q. Why do I still have gastritis problem after a laparoscopic fundoplication?

 

Hello doctor,

I am a 29 year old, who is 1.83 m tall and weigh about 70 kg. My health problems started two years back, when I had a lot of stomach pains, though they went away quickly once I had a filling meal. After an endoscopy, the doctor observed a large axial hernia as well as moderately pronounced gastritis. I was prescribed PPI, and the problems went away for a while. The effects of the PPI seemed to diminish after a while as the pain returned during nights and while exercising. In the mornings, I suffered from severe heartburn and short-term breathing troubles possibly because stomach acid went into my lungs at night. Over time, I have been prescribed different PPIs like Pantoloc, Esomeprazole, and Pariet, and the dosage always increased.

As the symptoms did not improve, the doctors recommended a surgery last year. Beginning of this year, I had a laparoscopic fundoplication. I could not swallow anything, not water or even my saliva, during the first five days after the surgery. The doctors suspected this was due to strong swelling, and I was able to start swallowing again after the sixth day. After the suggested diet phase, I was able to eat almost everything and was very happy about that.

Since the end of last month, however, I have had strong symptoms again. I celebrated my birthday by drinking some alcohol the day before it started. The stomach pains, bloating, gurgling noises in my stomach, and most uncomfortably, pain in my lungs started again. The chest pains come mainly when I bend my upper body or when I turn in bed. My primary care doctor prescribed me 20 mg Pantoloc to take for a week, as she suspected gastritis. The symptoms were still present after a week, so the doctor who performed the surgery did another endoscopy. He determined it is a moderately pronounced gastritis and suggested three weeks of PPI therapy.

As I was still concerned about the pain in my chest, I also went to a lung specialist, who diagnosed an inflammation of the bronchi, probably caused by the yearlong influence of the stomach acid. He prescribed a Cortisone inhaler, which I have been using for two weeks now. Also, I currently take 40 mg Nexium in the morning and try to take a light diet. The conditions now have lasted for about six weeks already, and I am starting to worry. Can it be anything else? Is it normal that it takes so long? I should have no heartburn after the surgery, right?

 

Dr.Ganeshkumar Suresh Satpute
MBBS., MD MEDICINE BJMC PUNE
General Medicine, Internal Medicine

Hello,

Welcome to icliniq.com.

You are having gastroesophageal reflux disease (GERD). You have undergone Nissen fundoplication, as such hiatus hernia and related diseases take a long time to recover and you need to maintain your lifestyle and food habits for a lifetime. I suggest you try doing the following:

  1. Avoid alcohol absolutely.
  2. Stop smoking.
  3. Take food at least two hours before going to bed, and do not recline immediately after food.
  4. Avoid spicy foods.
  5. Along with Pantoprazole (Pantoloc), I suggest some prokinetic drugs that will increase GI (gastrointestinal) motility. Prokinetic drugs include Levosulpiride and Metoclopramide. It comes in combination with Pantoprazole, which can be taken for three months.
  6. Please add syrup Sucrafil (Sucralfate) suspension if you have severe symptoms before each meal.
  7. Take precautionary Pantoprazole if you think that you are going to take alcohol or if you have a lack of sleep or decreased sleep.
  8. Do gastroscopy regularly every year.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

 

Hello doctor,

Thanks for your advice. But I was informed by my doctors that I should be able to go back to my normal lifestyle after the surgery, which means I should be able to eat everything again, right? Does that mean that because of my hernia, the stomach is still damaged as it needs a longer time to fully recover?

 

Dr.Ganeshkumar Suresh Satpute
MBBS., MD MEDICINE BJMC PUNE
General Medicine, Internal Medicine

Hello,

Welcome back to icliniq.com.

Exactly, because of reflux of acid into the esophagus, there is Barrett's metaplasia, it will take some time to come back to normal. The other thing is, after the operation, you will go back to the normal lifestyle. But, you need to maintain some dietary modifications, if not, then it may recur again.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

 

Hi doctor,

Thank you for replying. I understand. Is it normal that my symptoms have lasted for six weeks already, even though I am taking PPI? Do you approve my doctors diagnosis by looking at the endoscopy pictures I uploaded? And what do you think about the chest pain?

 

Dr.Ganeshkumar Suresh Satpute
MBBS., MD MEDICINE BJMC PUNE
General Medicine, Internal Medicine

Hi,

Welcome back to icliniq.com.

I have seen the attached pictures (attachment removed to protect patient identity).

  • The symptoms may last for up to two months. I think it is better to try Pantoprazole and Levosulpiride for three months.
  • Your doctor's diagnosis is right. Regarding the chest pain, it is mostly because of aspiration of acid into the lungs. If you maintain your lifestyle and with proper treatment, the chest pain may not last long. It is not a big issue.
  • One more thing I forgot to tell you is that your head should be at a higher level than your feet.

For further queries consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

 

Hi doctor,

Thank you very much for your help. I just have two more questions. Because of the diet that I am having right now, I am losing weight. I am already very thin. Do you have any food recommendation for me that is good for my stomach and still has high calories? So, I can gain some of my weight back. I usually do not drink much alcohol, but I am getting married soon. In my culture, that involves drinking alcohol. Is there anything I can do so that I can drink some alcohol without feeling bad?

 

Dr.Ganeshkumar Suresh Satpute
MBBS., MD MEDICINE BJMC PUNE
General Medicine, Internal Medicine

Hello,

Welcome back to icliniq.com.

  • You should avoid tea and coffee. And to increase your weight, you need to take protein diet. You can take a glass of milk with protein powder. Other than this, you can eat egg daily
  • If your culture needs you taking alcohol, then you can drink little. On your marriage, I suggest taking tablet Pantoprazole and Levosulpiride, half an hour before taking alcohol.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Ask a Doctor Online
 
 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* expert medical advice guaranteed.
 

Also Read Answers From



Ask your health query to a doctor online?
Ask an Internal Medicine Physician »
* expert medical advice guaranteed.
 
Ask a Doctor Online